Empagliflozin: Risk of Tubulointerstitial Nephritis

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

Overview

Empagliflozin is a sodium-glucose co-transporter 2 (SGLT2) inhibitor indicated for the treatment of type 2 diabetes mellitus and prevention of cardiovascular death among type 2 diabetes mellitus patients with established cardiovascular disease. Empagliflozin acts by reducing renal glucose reabsorption via selective inhibition of SGLT2 in the kidney.1

In Malaysia, there are currently eight (8) products containing empagliflozin registered with the Drug Control Authority (DCA). Of these, two (2) products are single-ingredient products and six (6) products are in combination with either metformin or linagliptin.2

 

Background of the Safety Issue

Based on available data from literature and spontaneous reports, the European Medicines Agency (EMA) concluded that there is a plausible causal association between empagliflozin and tubulointerstitial nephritis and warranted a product information update for all empagliflozin-containing products.3

Tubulointerstitial nephritis refers to inflammation that affects the tubules and interstitial tissue of the kidneys.4 It is a frequent cause of acute kidney injury, which can eventually progress to chronic kidney disease. There are multiple etiologies responsible for tubulointerstitial nephritis, and the most common cause of this inflammatory disease is related to drug exposure. The exact mechanism of drug-induced tubulointerstitial nephritis has not been fully elucidated.  However, it is thought to be immune-mediated.5

The diagnosis of tubulointerstitial nephritis is often challenging and delayed due to the common presentation of non-specific systemic symptoms, such as headache, flank pain, fatigue and weight loss, that may portend worse outcomes. Other characteristic signs and symptoms can include fever, rash, eosinophilia/eosinophiluria, elevated creatinine, and Fanconi's syndrome (glucosuria, aminoaciduria, acidosis).5 6

There have been literature and post-marketing reports of acute kidney injury due to tubulointerstitial nephritis in patients receiving SGLT2 inhibitors, including empagliflozin in recent years.7-10 In two (2) published case reports of biopsy-proven tubulointerstitial nephritis, one reported a gradual onset of non-specific symptoms one (1) week following the commencement of empagliflozin, while the other reported acute kidney injury one (1) month later. Both cases reported a positive dechallenge following empagliflozin discontinuation and corticosteroid treatment, with the patients’ renal functions recovering within three (3) months.7-8

Rapid identification and withdrawal of the offending drug is the mainstay of treatment of drug-induced tubulointerstitial nephritis. It has been documented that longer duration of exposure to the causative drug is associated with a worse chance of renal function recovery.11 The use of corticosteroids is still controversial and further evidence is required to confirm their role in the treatment of drug-induced tubulointerstitial nephritis.5,11

Besides the EMA, the same signal has also been identified by the United States Food and Drug Administration (US FDA). The scope of the US FDA review has been extended to include other SGLT2 inhibitors and this safety signal is still under evaluation.12

 

Adverse Drug Reaction Reports13

The NPRA has received a total of 225 reports with 379 adverse events suspected to be related to empagliflozin-containing products. The most frequently reported adverse events include hypoglycaemia (7 reports), urinary tract infection (5), pruritus (2), rash (2), and dizziness (2). No cases of tubulointerstitial nephritis following the use of empagliflozin have been reported to the NPRA to date. However, there were six (6) reports of acute kidney injury. In most of these reports, other adverse events which could lead to acute kidney injuries, such as dehydration, urinary tract infection and renal impairment, were also reported.

 

Advice for Healthcare Professionals

  • While NPRA is still reviewing this safety issue, be aware that there have been post-marketing reports of tubulointerstitial nephritis associated with SGLT2 inhibitors, including empagliflozin.
  • Be informed that tubulointerstitial nephritis often presents with non-specific signs and symptoms, so clinical suspicion is crucial for early identification and prompt discontinuation of the causative drug.
  • Advise patients to seek medical attention if they experience new or worsening of signs and symptoms suggestive of tubulointerstitial nephritis, including non-specific symptoms.
  • Obtain patients’ baseline renal function during SGLT2 inhibitors initiation and continue to monitor their renal function during treatment, especially in high-risk patients or those with a poor renal profile.
  • Consider the diagnosis of tubulointerstitial nephritis if clinical symptoms develop or a progressive decline in renal function occurs following drug initiation.
  • Report all adverse events suspected to be related to the use of SGLT2 inhibitors including empagliflozin to the NPRA.

 

References:

  1. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian Product Registration Database (QUEST). JARDIANCE (empagliflozin) package insert [Internet]. 2021 Sep [cited 2022 May 30]. Available from: http://www.npra.gov.my (access restricted)
  2. National Pharmaceutical Regulatory Agency (NPRA). QUEST 3+ system [Internet]. 2022 [cited 2022 May 30]. Available from: https://quest3plus.bpfk.gov.my/pmo2/index.php
  3. European Medicines Agency (EMA). Scientific conclusions and grounds for the variation to the terms of the marketing authorisation(s) [Internet]. 2021 Dec [cited 2022 May 30]. Available from: https://www.ema.europa.eu/en/documents/scientific-conclusion/jardiance-h-c-psusa-00010388-202104-epar-scientific-conclusions-grounds-variation-terms-marketing_en.pdf
  4. O'Brien F. Tubulointerstitial nephritis [Internet]. MSD Manual. 2021 Jul [cited 2022 May 30]. Available from: https://www.msdmanuals.com/home/kidney-and-urinary-tract-disorders/kidney-filtering-disorders/ tubulointerstitial-nephritis#
  5. Joyce E, Glasner P, Ranganathan S, Swiatecka-Urban A. Tubulointerstitial nephritis: diagnosis, treatment, and monitoring. Tubulointerstitial nephritis: diagnosis, treatment and monitoring. Pediatr Nephrol. 2017; 32(4): 577–587. Available from: https://doi.org/10.1007%2Fs00467-016-3394-5
  6. O'Brien F. Tubulointerstitial nephritis [Internet]. MSD Manual. 2022 Mar [cited 2022 May 30]. Available from: https://www.msdmanuals.com/professional/genitourinary-disorders/tubulointerstitial-diseases/%20tubulointerstitial-nephritis
  7. Ryan R, Choo S, Willows J, Walker J, Prasad K, Tez D. Acute interstitial nephritis due to sodium-glucose co-transporter 2 inhibitor empagliflozin. Clin Kidney J. 2020 Mar 24;14(3):1020-1022. Available from: https://doi.org/10.1093/ckj/sfaa033
  8. Konta Y, Saito E, Sato K, Furuta K, Miyauchi K, Furukawa A, Sato H, Yamamoto T. Tubulointerstitial nephritis after using a sodium-glucose cotransporter 2 inhibitor: a case report. Intern Med. 2022. Available from: https://doi.org/10.2169/internalmedicine.9011-21   
  9. Saleem N, Bashir S , Mahmud SN, Haneef M. Dapagliflozin induced acute tubulointerstitial nephritis: a case report and literature review. Am J Med Case Rep. 2021; 9(12): 725-729. Available from: https://doi.org/10.12691/ajmcr-9-12-17
  10. Uppsala Monitoring Centre (UMC). The WHO Global ICSR Database (VigiLyze) [Internet]. 2022 [cited 2022 May 30]. Available from: https://www.vigilyze.who-umc.org (access restricted).
  11. Moledina DG, Perazella MA. Drug-Induced Acute Interstitial Nephritis. Clin J Am Soc Nephrol. 2017 Dec 7;12(12):2046-2049. Available from: https://doi.org/10.2215%2FCJN.07630717
  12. United States Food and Drug Administration (FDA). Potential Signals of Serious Risks/New Safety Information Identified by the FDA Adverse Event Reporting System (FAERS) July - September 2021 [Internet]. 2021 Dec 20 [cited 2022 May 30]. Available from: https://www.fda.gov/drugs/questions-and-answers-fdas-adverse-event-reporting-system-faers/july-september-2021-potential-signals-serious-risksnew-safety-information-identified-fda-adverse
  13. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian National ADR Database (QUEST) [Internet]. 2022 [cited 2022 May 30]. Available from: https://www.npra.gov.my (access restricted).

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Ng Chiew Seng
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Dr Azuana Ramli

 

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti (Jalan Profesor Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Wednesday 17 August 2022, 09:53:12.
© Copyright 2022 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search

Main Menu English

Choose Your Language